Alert archive / Massachusetts / Areal Flood Warnings in 2021

Areal Flood Warning 24, NWS Boston/Norton, MA

July 19, 2021Hampden County, Massachusetts

NWS Boston/Norton, MA issued this areal flood warning at Jul 19, 2021, 4:25 AM EDT for Hampden County, Massachusetts. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2021, 4:25 AM EDT (08:25 UTC)
Expired
Jul 19, 2021, 6:26 AM EDT
In force
2 hr
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Flood severity
None

County Hampden County, MA

The radar

The Albany radar (KENX), 125 km from the middle of the area, began a volume at 08:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 8.4 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2021-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2021-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-208 J/kg
Mixed-layer LCL
527 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

341 
WGUS41 KBOX 190825
FLWBOX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Boston/Norton MA
425 AM EDT Mon Jul 19 2021

MAC013-191130-
/O.NEW.KBOX.FA.W.0024.210719T0825Z-210719T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hampden MA-
425 AM EDT Mon Jul 19 2021

The National Weather Service in Norton has issued a

* Flood Warning for...
  South Central Hampden County in western Massachusetts...

* Until 730 AM EDT.

* At 425 AM EDT, Gauge reports indicated flooding is already 
  occurring on the Westfield River.

* Some locations that will experience flooding include...
  Westfield, Agawam, West Springfield and Southwick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4213 7272 4214 7272 4214 7271 4214 7269
      4214 7268 4213 7267 4213 7266 4212 7266
      4210 7266 4209 7266 4208 7266 4207 7267
      4207 7268 4207 7270 4207 7271 4208 7272

$$

BW
2 follow-up statements
424 
WGUS41 KBOX 190834 CCA
FLWBOX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning...CORRECTED
National Weather Service Boston/Norton MA
434 AM EDT Mon Jul 19 2021

MAC013-191130-
/O.COR.KBOX.FA.W.0024.210719T0825Z-210719T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hampden MA-
434 AM EDT Mon Jul 19 2021

The National Weather Service in Norton has issued a

* Flood Warning for...
  South Central Hampden County in western Massachusetts...

* Until 730 AM EDT.

* At 425 AM EDT, Gauge reports indicated flooding was already 
  occurring on the Westfield River.

* Some locations that will experience flooding include...
  Westfield, Agawam, West Springfield and Southwick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4213 7272 4214 7272 4214 7271 4214 7269
      4214 7268 4213 7267 4213 7266 4212 7266
      4210 7266 4209 7266 4208 7266 4207 7267
      4207 7268 4207 7270 4207 7271 4208 7272

$$

BW
969 
WGUS81 KBOX 191026
FLSBOX

Flood Statement
National Weather Service Boston/Norton MA
626 AM EDT Mon Jul 19 2021

MAC013-191036-
/O.CAN.KBOX.FA.W.0024.000000T0000Z-210719T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hampden MA-
626 AM EDT Mon Jul 19 2021

...FLOOD WARNING IS CANCELLED FOR SOUTH CENTRAL HAMPDEN COUNTY...

Flooding is no longer expected to pose a threat away from the 
Westfield River. Please continue to heed remaining road closures.

LAT...LON 4213 7272 4214 7272 4214 7271 4214 7269
      4214 7268 4213 7267 4213 7266 4212 7266
      4210 7266 4209 7266 4208 7266 4207 7267
      4207 7268 4207 7270 4207 7271 4208 7272

$$

Belk

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this areal flood warning went out at Jul 19, 4:08 AM EDT, 17 minutes earlier.

Area forecast discussion, Jul 19, 4:08 AM EDT, 17 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
408 AM EDT Mon Jul 19 2021

.SYNOPSIS...

An upper level disturbance from the west will move across New
England today. This will result in a continued risk of showers
and a few thunderstorms. Heat briefly moves back in Tuesday,
followed by an increasing risk of showers and thunderstorms
Wednesday as a cold front approaches. Mainly dry and cooler
Thursday, then unsettled weather pattern returns Friday into
next weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

GOES-16 water vapor imagery this morning shows the upper trough axis
over central/eastern NY, while surface obs indicate the surface low
center over southern New England...light southwest winds on the
islands with NW winds in Northwest CT and NE winds in northeast MA.
The upper trough moves overhead through the day today as the surface
low slowly but surely edges east of the region. As such, plenty of
low level moisture hangs around, so expecting a good amount of
clouds sticking with us today. The cold pool overhead isn't
especially cold, -9 to -10 C, so not nearly as much instability as
yesterday. Additionally, moisture is less impressive with PWATS down
from over 2 inches to sub 1.5 inches and dewpoints back down into
the 60s. Altogether this will lead to just scattered showers and
garden variety thunderstorms today; not expecting the heavy
downpours we saw yesterday. This cloudcover and cooler airmass
overhead mean we shouldn't see any 80s today, topping out in the low
to mid 70s. It will feel marginally less humid thanks to lower
dewpoints.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...

Trough axis moves east of the region overnight and drier air filters
in in the 1000-700 mb layer. This with moderate height rises thanks
to the approach of some weak mid level ridging will keep things dry
and clearer overnight into Tuesday. Temperatures creep back up above
normal, in the mid to upper 80s for Tuesday thanks to a warmer
airmass (850 mb temps back near +15 to +16 C from +12 on Monday) and
downsloping west winds. Cloudcover and rain chances increase late
afternoon into the evening ahead of the next shortwave and frontal
system. Higher resolution guidance wants to hold off rain chances
until after sunset, but can't rule out rain in the evening,
especially in northwest MA.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...

This portion of the forecast will still feature slow changes to the
primary synoptic features. Expecting a broad mid level trough to be
close enough to maintain unsettled weather across southern New
England. Despite having a continued risk for more periods of
rainfall this week. The uncertainty lies in exact timing of showers
for any given location. As humid as it has been, it will be easier
to trigger showers with only the slightest amount of lift. In
general, thinking Wednesday looks to be one of the wetter periods as
a cold front moves through. This should then lead to a drier day
Thursday as this front moves offshore. After then, confidence in the
timing of precipitation drops off considerably. It does appear that
we will remain stuck in this unsettled pattern of alternating dry
and wet periods into early next week. Localized flooding will remain
a concern across the western half of southern New England until we
can get into a more prolonged period of rain-free weather.

As for temperatures, a warm up to more normal temperatures is
expected Wednesday ahead of a cold front. Then we trend back to near
to slightly below normal temperatures into early next week.

&&

.AVIATION /08Z MONDAY THROUGH FRIDAY/...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

06Z Update...

Through 12Z...Moderate confidence.

Heavy rain has cleared out leaving some scattered light showers
mainly over western and central MA/CT TAF sites this morning.
Widespread IFR/LIFR in fog and stratus this morning.

Monday...Moderate confidence.

IFR/LIFR CIGS are slow to exit, west to east through the late
morning and afternoon. Light and variable winds. Scattered
showers and thunderstorms.

Monday night...Moderate confidence.

Dry, mostly VFR conditions expected. Some low stratus possible
in the CT valley.

Tuesday...High confidence.

Dry and VFR with light west to southwest winds. Increasing
chance of showers late afternoon into the early overnight hours.

KBOS TAF...Moderate confidence in TAF.

KBDL TAF...Moderate confidence in TAF.

Outlook /Tuesday Night through Friday/...

Tuesday Night: VFR. Slight chance SHRA.

Wednesday: VFR. Chance SHRA, slight chance TSRA.

Wednesday Night: VFR. Slight chance SHRA.

Thursday: VFR.

Thursday Night through Friday: VFR. Chance SHRA.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

High confidence through Tuesday.

Winds and seas remain below SCA. S/SW winds up to 15 kt over
south coastal waters will eventually shift to NW on Monday
night. Areas of fog will limit vsbys at times this morning.
Tuesday winds will be out of the southwest 10 to 15 kts.

/Outlook /Tuesday Night through Friday/...

Tuesday Night: Winds less than 25 kt. Patchy fog.

Wednesday: Winds less than 25 kt. Seas locally approaching
5 ft. Chance of rain showers, slight chance of thunderstorms.

Wednesday Night: Winds less than 25 kt. Areas of seas
approaching 5 ft. Chance of rain showers.

Thursday: Winds less than 25 kt. Seas locally approaching 5 ft.

Thursday Night: Winds less than 25 kt. Slight chance of rain
showers.

Friday: Winds less than 25 kt. Chance of rain showers.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...Belk/BW
NEAR TERM...BW
SHORT TERM...BW
LONG TERM...Belk
AVIATION...Belk/BW
MARINE...Belk/BW
Hazardous weather outlook, Jul 18, 4:33 PM EDT, 11 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
433 PM EDT Sun Jul 18 2021

MAZ005>007-013>024-026-RIZ001>008-192045-
Central Middlesex MA-Western Essex MA-Eastern Essex MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Barnstable MA-Dukes MA-Nantucket MA-Northern Middlesex MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-Block Island RI-
433 PM EDT Sun Jul 18 2021

This Hazardous Weather Outlook is for eastern Massachusetts,
northeastern Massachusetts, southeastern Massachusetts, and Rhode
Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ002>004-MAZ002>004-008>012-192045-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-
433 PM EDT Sun Jul 18 2021

...FLASH FLOOD WATCH IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts and western Massachusetts.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-192045-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
433 PM EDT Sun Jul 18 2021

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/nwsboston

You can follow us on Twitter at
@NWSBoston

In the hours before

Local storm report, Jul 18, 10:27 PM EDT, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
1027 PM EDT SUN JUL 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     TORNADO          SOMERS                  41.98N  72.45W
07/18/2021                   TOLLAND            CT   FIRE DEPT/RESCUE

            A WEAK TORNADO TOUCHED DOWN IN SOMERS BETWEEN 611 AND
            618 PM EDT. IT WAS RATED EF0 ON THE ENHANCED FUJITA
            SCALE WITH MAXIMUM WIND SPEEDS OF 75-80 MPH, A LENGTH OF
            1.9 MILES, AND WIDTH OF APPROXIMATELY 75 YARDS. DOZENS
            OF LARGE TREES WERE SNAPPED AND UPROOTED. EYEWITNESSES
            SAW THEM FLYING BY. VIDEOS CONFIRMED THIS. TWO CARS WERE
            DESTROYED BY FALLING TREES. THERE WAS MINOR ROOF DAMAGE.
            DAMAGE BEGAN ON COLONIAL DR., MOVED ACROSS LAKE DR. AND
            MAIN ST., THEN ENDED ON HICKORY HILL DR.

0918 PM     FLOOD            MONTAGUE                42.53N  72.53W
07/18/2021                   FRANKLIN           MA   AMATEUR RADIO

            FEDERAL STREET IN TURNERS FALLS 3 FEET OF WATER IN ROAD

&&

EVENT NUMBER BOX2102734 BOX2102733

Field

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 9:15 PM EDTSpecial Weather StatementBOXFranklin90 min
Jul 18, 9:26 PM EDTFlash Flood WarningBOXFranklin, Hampshire, Worcester3 hr
Jul 18, 10:37 PM EDTAreal Flood WarningBOXHampden, Hampshire4 hr
Jul 19, 12:26 AM EDTAreal Flood WarningBOXHampshire119 min
Jul 19, 12:32 AM EDTAreal Flood WarningBOXFranklin, Worcester118 min
Jul 19, 6:24 AM EDTRiver Flood WarningBOXHampden, Hampshire5 hr

Nearby

Areal Flood Warnings in Massachusetts, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.